| Article Access Statistics|
| Viewed||1860 |
| Printed||87 |
| Emailed||0 |
| PDF Downloaded||13 |
| Comments ||[Add] |
Click on image for details.
|Year : 2023 | Volume
| Issue : 1 | Page : 9-10
Drug-induced hemolytic anemia due to cefoperazone-sulbactum: Challenges in reaching diagnosis
SV Jalgaonkar, UI Parmar
Department of Pharmacology and Theraputics, Seth GS Medical College and KEM Hospital, Mumbai, Maharashtra, India
|Date of Submission||11-Mar-2022|
|Date of Decision||29-Apr-2022|
|Date of Acceptance||04-May-2022|
|Date of Web Publication||23-Dec-2022|
Dr. S V Jalgaonkar
Department of Pharmacology and Theraputics, Seth GS Medical College and KEM Hospital, Mumbai, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Jalgaonkar S V, Parmar U I. Drug-induced hemolytic anemia due to cefoperazone-sulbactum: Challenges in reaching diagnosis. J Postgrad Med 2023;69:9-10
|How to cite this URL:|
Jalgaonkar S V, Parmar U I. Drug-induced hemolytic anemia due to cefoperazone-sulbactum: Challenges in reaching diagnosis. J Postgrad Med [serial online] 2023 [cited 2023 Mar 22];69:9-10. Available from: https://www.jpgmonline.com/text.asp?2023/69/1/9/365192
Cefoperazone, a beta-lactam antibiotic, in combination with sulbactam, an irreversible betalactamase inhibitor, is a broad-spectrum antibiotic commonly used to treat infections in hospitalized patients. Approximately four case reports of drug-induced hemolytic anemia (DIHA) have been reported for this antibiotic since 2009. DIHA is a rare but fatal reaction caused by certain second- and third-generation cephalosporins and requires better clinical judgment and specific laboratory tests for an accurate diagnosis. Clinical and biochemical evidence suggests that the cephalosporins bind loosely to red blood cells (RBCs) and act as haptens inducing drug-dependent antibodies. Non-immunologic protein adsorption (NIPA) effect of sulbactam can enhance IgG and complement binding to RBCs. This leads to immune complex formation, complement activation, and subsequent intravascular hemolysis.
In this issue of the journal Sun et al. have presented a case of DIHA in a 93-year-old female patient who received cefaperazone-sulbactum combination for abdominal infection after cholecystectomy.
The circumstances for receiving cefaperazone-sulbactum and clinical presentation for DIHA are different in each of the cases reported till now. In all the cases, the patients received cefaperazone-sulbactum for severe postsurgical infections.,, For the case reported by Wu et al., the patient received four courses of cefaperazone-sulbactum, and DIHA was suspected during the third and fourth courses. Repeated exposure to the same drug has been suggested to be important in the antibody formation process and DIHA development. The development of antibodies may not result in antibody formation during the first exposure to drugs. But it may occur at any time during continuous or intermittent administration of the drug or during re-exposure. In the cases reported by Zhou et al. and Baek et al., the patients initially received piperacillin-tazobactum and ceftriaxone, respectively before receiving the culprit drugs. Due to structural similarity, cross-reactivity between beta-lactam antibiotics for allergic reactions is well known. However, cross-reactivity to cause DIHA is unknown. In the case reported by Sun et al., the patient did not receive a different antibiotic before cefaperazone-sulbactum.
The signs and symptoms of DIHA can be nonspecific and different from other forms of anemia (weakness, dizziness, dyspnea, pallor) or hemolysis (jaundice, dark urine, splenomegaly). Clinical presentation in all the cases reported till now is varied from none to bleeding, yellow discoloration of the skin with renal failure. However, the laboratory presentation has been consistent with the most important finding being a decrease in Hb levels from the day of administration of cefaperazone-sulbactum. In all of the cases reported, other important confirmatory common laboratory investigations performed were direct antiglobulin test (DAT) and exclusion of G6PD involvement for hemolytic anemia.
Sun et al. have relied on temporal relationship and de-challenge to prove the causal relationship of cefaperazone-sulbactum and DIHA. The decrease in Hb levels started from day 3 and continued for 1 month thereafter. The suspect drug was withdrawn after day 34 with a diagnosis of DIHA. There was a delay in the diagnosis of DIHA and also a lack of laboratory tests i.e., DAT and G6PD levels to confirm the diagnosis of DIHA. However, Sun et al. have applied the Naranjo Scale for causality assessment obtaining a score of 6+ similar to Zhou et al. It should be taken into account that arriving at the correct diagnosis of DIHA may not be easy. Diagnosis of DIHA requires well-defined hemolytic anemia, temporal relationship with drug therapy, positive DAT after drug therapy, and improved hematological values after discontinuation of the drug. DAT helps confirm the immunological mechanism for the suspected drug. However, at the same time, DAT results are variable due to various confounding factors. It may give false positives or a misdiagnosis very commonly of autoimmune hemolytic anemia (AIHA). Also, finding an experienced laboratory conducting these tests may be difficult.
Few severe cases of DIHA may require blood transfusion and plasma exchange. Often, stopping the suspected drug is all that is necessary. Hematological improvement usually occurs in 1–2 weeks after the culprit drug is stopped. In the present reported case, the clinical presentation of bleeding with a decrease in Hb levels, temporal relationship with the administration of cefaperazone-sulbactum, and return of Hb levels to normal after stoppage of the drug were important for the diagnosis of DIHA and its causal relationship with cefaperazone-sulbactum even in the absence of DAT or other sophisticated laboratory tests. Reporting of this rare case definitely adds to the literature on cefaperazone-sulbactum–induced hemolytic anemia.
| :: References|| |
Chaudhry SB, Veve MP, Wagner JL. Cephalosporins: A focus on side chains and β-lactam cross-reactivity. Pharmacy (Basel) 2019;7:103.
Garratty G. Immune hemolytic anemia associated with drug therapy. Blood Rev 2010;24:143-50.
Sun XM, Liu LH, Wu Q, Wang HG. Cefoperazone/sulbactam-induced hemolytic anemia. J Postgrad Med 2023;69:46-9.
] [Full text]
Zhou L, Bao J, Ma J. Hemolytic anemia and reactive thrombocytosis associated with cefoperazone/sulbactam. Front Pharmacol 2019;10:1342.
Baek EJ, Lee S, Kim S, Choi HK, Kim HO. A case of immune haemolytic anemia induced by ceftizoxime and cefobactam (sulbactam/cefoperazone). Korean J Lab Med 2009;29:578-84.
Chunya MA, Xiaojuan ZH, Yuanyuan LU. A case report of cefoperazone-sulbactam sodium-induced hemolytic anemia. J Clin Transfus Lab Med 2018;20:10-2.
Wu Y, Wu Y, Ji Y, Liang J, He Z, Liu Y, et al
. Case report: Drug-induced immune haemolytic anaemia caused by cefoperazone-tazobactam/sulbactam combination therapy. Front Med (Lausanne) 2021;8:697192.
Salama A, Mayer B. Diagnostic pitfalls of drug-induced immune hemolytic anemia. Immunohematology 2014;30:80-4.
Arndt PA, Garratty G. Cross-reactivity of cefotetan and ceftriaxone antibodies, associated with hemolytic anemia, with other: Cephalosporins and penicillin. Am J Clin Pathol 2002;118:256-62.
Hernández MA, Roldán TMD, Herrera AL, Martínez SLM. Hemolytic anemia associated with antimicrobial drugs. Enf Infec Microbiol 2018;38:81-5.
de Araújo CDSR, Machado BA, Fior T, Mattiello JM, Meinhart M, Bortolotti P, et al
. Association of positive direct antiglobulin test (DAT) with nonreactive eluate and drug-induced immune hemolytic anemia (DIHA). Transfus Apher Sci 2021;60:103015.
Mayer B, Bartolmäs T, Yürek S, Salama A. Variability of findings in drug-induced immune haemolytic anaemia: Experience over 20 years in a single centre. Transfus Med Hemother 2015;42:333-9.
Hill QA, Stamps R, Massey E, Grainger JD, Provan D, Hill A; British Society for Haematology Guidelines. Guidelines on the management of drug-induced immune and secondary autoimmune, haemolytic anaemia. Br J Haematol 2017;177:208-20.